Delaware, 2012

Winter Weather in Delaware, January 4 to 5, 2012

January 4 to 5, 2012 · NWS PHI · 4 events in 4 counties and zones

Light snow fell overnight on the 4th in Delaware. While accumulations were less than half an inch, subfreezing temperatures made it easy for the snow to stick on untreated surfaces and made them slippery.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Light snow fell overnight on the 4th in Delaware. While accumulations were less than half an inch, subfreezing temperatures made it easy for the snow to stick on untreated surfaces and made them slippery. About a dozen weather related accidents and one disabled vehicle were reported by the Delaware State Police. The snow started from north to south on the evening of the 4th between 10 p.m. EST and Midnight EST and ended also from north to south between Midnight EST and 2 a.m. EST on the 5th. Snowfall included 0.3 of an inch in Greenwood (Sussex County), 0.2 of an inch in Newark (New Castle County) and 0.1 of an inch at the New Castle County Airport. The light snow was caused by a weak surface trough that preceded a cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 4, 9:16 PM EST, 44 minutes earlier.

Area forecast discussion, Jan 4, 9:16 PM EST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
916 PM EST WED JAN 4 2012

.SYNOPSIS...
A RIDGE OF HIGH PRESSURE ACROSS THE REGION WILL WEAKEN BY TONIGHT,
WITH A WEAK FRONT PASSING THROUGH THE AREA BY EARLY THURSDAY. HIGH
PRESSURE RETURNS TO OUR REGION FOR THE REMAINDER OF THURSDAY AND
INTO THE WEEKEND. FOR SATURDAY NIGHT, A COLD FRONT IS EXPECTED TO
MOVE THROUGH THE AREA. MORE HIGH PRESSURE IS EXPECTED EARLY NEXT
WEEK.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
A MID LEVEL SHORT WAVE WAS MOVING ACRS THE REGION BRINGING AN
ABUNDANCE OF HIGH AND MID LEVEL CLOUDINESS. THE SYSTEM DOES NOT
HAVE A GREAT DEAL OF MOISTURE ASSOCIATED WITH IT. HOWEVER,
SCATTERED FLURRIES MAY SPREAD ACROSS OUR REGION FROM NORTHWEST TO
SOUTHEAST DURING THE COURSE OF THE EVENING AND OVERNIGHT HOURS.

ANOTHER MID LEVEL SHORT WAVE, LOCATED NEAR THE GREAT LAKES, WILL
APPROACH OUR REGION FROM THE WEST TOWARD DAYBREAK. A WEAK SURFACE
FRONT OUT AHEAD OF THE SYSTEM IS FORECAST TO PASS THROUGH OUR
REGION BETWEEN ABOUT 300 AM AND 500 AM. THE FRONT SHOULD CAUSE A
LIGHT SOUTHWEST WIND TO SHIFT TO THE WEST NORTHWEST.

WITH THE CLOUD COVER, TEMPERATURES ARE NOT EXPECTED TO DROP MUCH
TONIGHT.

WILL NOT BE MAKING ANY MAJOR CHANGES TO THE CURRENT FCST, JUST
SOME MINOR ADJUSTMENTS HERE AND THERE.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
THE SECOND MID LEVEL SHORT WAVE SHOULD PASS OFF THE MIDDLE ATLANTIC
COAST DURING THE MID MORNING HOURS ON THURSDAY. UNTIL THAT TIME,
SOME STRATOCUMULUS MAY LINGER OVER OUR REGION, ESPECIALLY OVER OUR
SOUTHEASTERN COUNTIES. AFTERWARD, THE CLOUD COVER IS ANTICIPATED TO
BECOME SCATTERED WITH A FAIR AMOUNT OF SUNSHINE LIKELY.

A WEST NORTHWEST WIND AROUND 10 TO 15 MPH IS EXPECTED FROM LATE
THURSDAY MORNING INTO THURSDAY AFTERNOON. TEMPERATURES SHOULD RISE
INTO THE UPPER 30S AND LOWER 40S IN MUCH OF OUR REGION.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
TO START THE LONG TERM PERIOD, A RIDGE OF HIGH PRESSURE WILL BE OVER
THE MID ATLANTIC REGION. THIS RIDGE GRADUALLY FLATTENS OUT GOING
THROUGH FRIDAY AND SATURDAY AS THE CENTER OF SURFACE HIGH PRESSURE
TO OUR SOUTH SLOWLY MOVES OFFSHORE. A DRY FCST IS MAINTAINED FOR OUR
AREA FROM THURSDAY NIGHT THROUGH SATURDAY. TO OUR NORTH, LOW
PRESSURE WILL BE TRACKING FROM THE NORTHERN GREAT LAKES TO THE NEW
ENGLAND STATES DURING THE FRIDAY TO SATURDAY TIMEFRAME. ITS
ASSOCIATED COLD FRONT IS EXPECTED TO PUSH THROUGH OUR AREA SATURDAY
NIGHT. THE EURO AND GFS CONTINUE TO SHOW LIMITED MOISTURE WITH THIS
FRONTAL PASSAGE. GOING INTO SUNDAY, THERE IS NOW MORE AGREEMENT
BETWEEN THE MODELS. THE PREVIOUS EURO SHOWED LOW PRESSURE OR A
DISTURBANCE DEVELOPING ALONG THE TAIL END OF THE FRONTAL BOUNDARY,
POSSIBLY BRINGING PRECIP TO THE AREA FOR SUNDAY. THE CURRENT EURO IS
NOW IN MORE AGREEMENT WITH THE GFS. THE LAST SEVERAL GFS RUNS DO NOT
SHOW THE DEVELOPMENT OF ANY LOW PRESSURE, AND DRY WEATHER IS PROGGED
FOR OUR AREA ON SUNDAY. WITH THIS FORECAST PACKAGE, POPS HAVE BEEN
TAKEN OUT FOR SOUTHERN AREAS AND LOWERED TO SLIGHT CHANCE FOR
NORTHERN AREAS ON SUNDAY AS THERE IS NOW MORE MODEL AGREEMENT.
FOLLOWING THIS SYSTEM, HIGH PRESSURE IS ANTICIPATED TO SPREAD INTO
THE REGION, AND DRY CONDITIONS ARE PROGGED TO START NEXT WEEK.

WITH REGARDS TO TEMPERATURES, A WARMING TREND IS EXPECTED EARLY IN
THE LONG TERM PERIOD, WITH SATURDAY BEING THE MILDEST DAY. DAYTIME
TEMPERATURES ON SATURDAY WILL RUN AROUND TEN DEGREES ABOVE AVERAGE.
SUNDAY AND EARLY NEXT WEEK WILL BE A BIT COOLER, WITH MAXIMUM TEMPS
MAINLY IN THE 40S FOR THE FORECAST AREA. CONTINUITY ALONG WITH HPC
GUIDANCE WAS USED FOR TEMPERATURES.

&&

.AVIATION /02Z THURSDAY THROUGH MONDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

VFR CONDITIONS ARE EXPECTED THROUGH THE TAF PERIOD WITH MAINLY
BROKEN TO OVERCAST HIGH AND MID LEVEL CLOUDS INTO THURSDAY
MORNING. SCATTERED FLURRIES ARE POSSIBLE THIS EVENING AND
OVERNIGHT AHEAD OF A WEAK FRONTAL BOUNDARY. ANY FLURRIES SHOULD
HAVE LITTLE IMPACT ON THE VISIBILITY. THE CLOUD COVER IS
ANTICIPATED TO BECOME SCATTERED FOR LATE THURSDAY MORNING AND
THURSDAY AFTERNOON.

WIND SPEEDS ARE FORECAST TO REMAIN MOSTLY IN THE 4 TO 8 KNOT RANGE
THROUGH THURSDAY MORNING. THE DIRECTION SHOULD FAVOR THE SOUTHWEST
UNTIL THE WEAK FRONT PASSES LATE TONIGHT, IN THE 0800Z TO 1000Z TIME
FRAME. THE WIND DIRECTION WILL LIKELY SHIFT TO THE WEST NORTHWEST AT
THAT TIME. WIND SPEEDS ARE EXPECTED TO INCREASE INTO THE 8 TO 12
KNOT RANGE FOR LATE THURSDAY MORNING AND THURSDAY AFTERNOON AND
COULD GUST AS HIGH AS 20 KNOTS THURSDAY AFTERNOON.

OUTLOOK...
OVERALL, VFR CONDITIONS ARE ANTICIPATED THURSDAY NIGHT THROUGH
SATURDAY. A COLD FRONT IS THEN EXPECTED TO PASS THROUGH THE AREA
SATURDAY NIGHT, BUT CEILINGS AND VISIBILITIES SHOULD REMAIN NEAR
VFR. QUIET WEATHER IS EXPECTED SUNDAY AND MONDAY, WITH VFR
CONDITIONS.

&&

.MARINE...
A WEAK FRONTAL BOUNDARY FROM THE WEST IS FORECAST TO PASS OVER THE
COASTAL WATERS OF NEW JERSEY AND DELAWARE TOWARD DAYBREAK ON
THURSDAY. UNTIL THAT TIME, THE WIND SHOULD FAVOR THE SOUTHWEST AT
SPEEDS FROM 10 TO 15 KNOTS. ISOLATED GUSTS NEAR 25 KNOTS ARE
POSSIBLE, ESPECIALLY ON OUR OCEAN WATERS. HOWEVER, THOSE GUSTS
SHOULD NOT BE WIDESPREAD ENOUGH TO WARRANT A SMALL CRAFT ADVISORY.
AFTER THE FRONT PASSES, THE WIND IS EXPECTED TO SHIFT TO THE WEST
NORTHWEST AT SIMILAR SPEEDS.

WAVE HEIGHTS WILL REMAIN MOSTLY IN THE 2 TO 4 FOOT RANGE ON OUR
OCEAN WATERS DURING TONIGHT AND THURSDAY. WAVES SHOULD BE 1 TO 3
FEET ON DELAWARE BAY.

FOR THE MOST PART, SUB-ADVISORY CONDITIONS ARE EXPECTED FOR OUR
WATERS THURSDAY NIGHT THROUGH SATURDAY WITH HIGH PRESSURE OVER THE
REGION. A COLD FRONT IS ANTICIPATED TO CROSS THE AREA SATURDAY
NIGHT, BUT WINDS AND SEAS SHOULD REMAIN BELOW SCA. QUIET WEATHER
SUNDAY AND MONDAY SHOULD KEEP CONDITIONS BELOW SCA CRITERIA.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...KLINE
NEAR TERM...IOVINO/NIERENBERG
SHORT TERM...IOVINO
LONG TERM...KLINE
AVIATION...IOVINO/KLINE/NIERENBERG
MARINE...IOVINO/KLINE
Hazardous weather outlook, Jan 4, 4:01 PM EST, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
401 PM EST WED JAN 4 2012

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-052115-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
401 PM EST WED JAN 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-052115-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
401 PM EST WED JAN 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather. Local standard time, as filed.

Winter Weather, New Castle

When
January 4, 10:00 PM EST to January 5, 12:00 AM EST
Where
New Castle forecast zone
Reported by
Law Enforcement
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

Winter Weather, Kent

When
January 4, 11:00 PM EST to January 5, 1:00 AM EST
Where
Kent forecast zone
Reported by
Law Enforcement
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

Winter Weather, Delaware Beaches

When
January 5, 12:00 AM EST to 2:00 AM EST
Where
Delaware Beaches forecast zone
Reported by
Law Enforcement
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Winter Weather, Inland Sussex

When
January 5, 12:00 AM EST to 2:00 AM EST
Where
Inland Sussex forecast zone
Reported by
Law Enforcement
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2012Every state in 2012This day in weather historyWarnings in Delaware, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 360647, 360648, 360649, 360650.